Alert archive / Nebraska / Flash Flood Warnings in 2022
Flash Flood Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 29, 2022, 1:59 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2022, 1:59 PM MDT (19:59 UTC)
- Expired
- Jul 29, 2022, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dawes County, NE, Sioux County, NE
The radar
The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174
WGUS55 KCYS 291959
FFWCYS
NEC045-165-292300-
/O.NEW.KCYS.FF.W.0005.220729T1959Z-220729T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
159 PM MDT Fri Jul 29 2022
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
West Central Dawes County in the panhandle of Nebraska...
Northeastern Sioux County in the panhandle of Nebraska...
* Until 500 PM MDT.
* At 159 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of West Central Dawes and Northeastern Sioux
Counties
This includes the following streams and drainages...
Long Branch Creek, Collingwood Creek, Jim Creek, Little Cottonwood
Creek, West Jim Creek, Dry Creek, Lone Tree Creek, Indian Creek,
Sand Creek, Big Cottonwood Creek, Hat Creek, Dirty Creek and
Whitehead Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4287 10336 4282 10339 4278 10357 4282 10368
4296 10372 4300 10369 4300 10360 4298 10351
FLASH FLOOD...RADAR INDICATED
$$
Hammer1 follow-up statement
065
WGUS75 KCYS 292251
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
451 PM MDT Fri Jul 29 2022
NEC045-165-292301-
/O.EXP.KCYS.FF.W.0005.000000T0000Z-220729T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dawes NE-Sioux NE-
451 PM MDT Fri Jul 29 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR
WEST CENTRAL DAWES AND NORTHEASTERN SIOUX COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4287 10336 4282 10339 4278 10357 4282 10368
4296 10372 4300 10369 4300 10360 4298 10351
$$
FullerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 11:27 AM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 29, 11:27 AM MDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1127 AM MDT Fri Jul 29 2022 .SHORT TERM...(Today through Sunday) Issued at 205 AM MDT Fri Jul 29 2022 Forecast challenges deal with thunderstorm chances today and Saturday in the short term. Currently...Stalled out frontal boundary continues along the Laramie Range this morning. Upper 50 TDs east of the front with mid 40s to low 50s west. Still a pretty moist atmosphere in place this morning. In the upper levels...we stay in northwest flow with a ridge of high pressure to our west over Idaho and Nevada. High begins to build into the area through the day today with increasing heights. 700mb temperatures climb to +14C this afternoon after starting off at +10C this morning at 12Z. Soundings showing mid level cap at 500mb or slightly below that may limit convection some. Regardless...with moisture in place...do believe we will see some afternoon convection. Surface to 6km shear pretty low...so storms will mainly be pulsy...heavy rainers. PWATs begin to fall more on Saturday with all areas below an inch as ridge axis continues to move east into western WYoming. Still could see afternoon and early evening convection in our mountains Saturday afternoon. By Sunday...700mb temperatures up to +18C as ridge approaches. PWATs fall to .5 inch west of the Laramie Range and .8 inch east. Kept afternoon convection going Sunday afternoon for our southern Mountains...but drier air may limit coverage. .LONG TERM...(Sunday night through Thursday) Issued at 205 AM MDT Fri Jul 29 2022 Headed into early next week, the ridge axis looks to become centered along the Front Range leading to 700mb temps 18-20C being centered over the CWA Monday. This will be above the climatological 95th percentile value for early August leading to afternoon highs in the 90s for most of the CWA. A few spots across the Nebraska Panhandle could reach the triple digits, especially on Monday and Tuesday. Chadron looks to be the hottest location as NBM's Interquartile Range sits between 99F-103F Monday and 102F-106F Tuesday. While Tuesday currently looks to be the hottest day, will need to monitor the location of a passing shortwave to the north which could increase cloud cover in the afternoon and therefore keeping temperatures lower than current forecast. Additionally, gusty winds with the passing shortwave Tuesday could keep conditions slightly more comfortable than triple digit temperatures may indicate. Chances for precipitation will be low on Monday and mainly confined to the higher terrain. Best chance looks to be Tuesday with the frontal passage, but coverage will be limited east of the Laramie Range. As the upper level ridge continues to slide toward the east later next week, monsoonal pattern should return. However, EC guidance is wetter across the CWA while the GFS keeps most moisture confined in the CO Rockies and further south headed into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1120 AM MDT Fri Jul 29 2022 Isolated afternoon showers and thunderstorms may affect CYS, LAR and SNY through around 0z. Thunderstorms should remain relatively weak with only brief reductions in VIS and CIG if they move over the aforementioned terminals. VFR will dominate elsewhere throughout the entire day. && .FIRE WEATHER... Issued at 205 AM MDT Fri Jul 29 2022 Afternoon showers and thunderstorms will continue today and Saturday...mainly across our southern mountains near the Colorado border. A warm day today with mid 80s across our northern fire weather zones and 70s south where showers will be most prevalent. Good to excellent humidity recoveries tonight after falling into the 20s and 30s this afternoon. Warming temperatures for the weekend with upper 90s across the northern Panhandle into Converse and Niobrara Counties. Critical humidity Sunday and Monday as monsoonal moisture gets forced south. Next chance for critical winds appears to be Monday afternoon when we could see critical fire weather conditions returning to the area. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...MB AVIATION...MAC FIRE WEATHER...GCC
Hazardous weather outlook, Jul 29, 5:55 AM MDT, 8 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 555 AM MDT Fri Jul 29 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-301200- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 555 AM MDT Fri Jul 29 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered showers and thunderstorms will develop this afternoon along the Interstate 80 Corridor from Sidney to Elk Mountains. Storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated to widely scattered afternoon and early evening showers and thunderstorms are forecast Saturday through Monday, especially over the higher terrain. Very warm temperatures Monday and Tuesday will cool slightly Wednesday with passage of a front. The coverage of diurnal shower and thunderstorm activity will increase with the return of monsoonal moisture Tuesday and Wednesday. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 29, 1:35 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Cheyenne WY 135 PM MDT Fri Jul 29 2022 NEZ002-095-292000- Dawes NE-North Sioux NE- 135 PM MDT Fri Jul 29 2022 ...A strong thunderstorm will impact portions of northwestern Dawes and northeastern Sioux Counties through 200 PM MDT... At 135 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Montrose, or 29 miles west of Chadron. This storm was nearly stationary. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northwestern Dawes and northeastern Sioux Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4281 10343 4282 10369 4300 10369 4300 10343 TIME...MOT...LOC 1935Z 272DEG 4KT 4290 10357 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Hammer
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:10 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 50 min |
| Jul 29, 3:15 PM MDT | Special Weather Statement | CYS | Sioux | 45 min |
| Jul 29, 3:43 PM MDT | Areal Flood Advisory | CYS | Sioux | 3 hr |
Nearby
Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.